Medication errors: How CMs can make care safer

Most frequent errors include improper dose

By Ruth Davidhizar, RN, DNS, CS, FAAN
Dean of Nursing
Bethel College
Mishawaka, IN
Giny Lonser, RNC, BA, MSNc
Andrews University
Berrien Springs, MI

(This story is the first of a two-part series on medication errors. Next month, the authors will discuss 10 specific strategies to help prevent such errors from occurring.)

One morning as a rookie nurse, I* was asked to leave my home base, the 12-bed emergency department (ED), to go to pediatrics because several nurses had called in sick. I left our three ED patients in the capable hands of the charge nurse and dashed to the third floor. (*Giny Lonser)

In addition to pediatric patients, I found the unit had a significant population of women patients recovering from GYN surgical procedures predominantly, with some urology thrown in for good measure.

When I made initial rounds on my patients, I was astonished to find each one, children and adults, sobbing with pain. The mother of the first patient, my only pediatric case, was as hysterical as her child was. I quickly drew up narcotics and administered them. As I checked the order and drew up the Numorphan 1 mg, I thought, "That’s an adult dose, but he’s had mitral valve replacement and a cracked sternum and obviously is in a lot of pain. Perhaps that’s how the cardiac surgeons do things around here." After giving the shot to the child, I hurried down the hall medicating the rest of my assigned patients.

Returning to the nursing station, I pulled the narcotic log to record what I had taken. When I located the Numorphan sheet for my first entry, I noticed everyone else had wasted 0.9 mg of each vial of Numorphan. Each dose used on the sheet had been signed out for my pediatric patient.

I was stunned.

I retraced my steps to the appropriate medication cart and checked the patient record. Sure enough, only 0.1 mg was ordered. I went to the front desk and confided in the head nurse, "I just gave a whole milligram of Numorphan to the little guy in room X."

The head nurse turned several shades of gray. "Get a set of vitals and report to the surgeon. Put the child on a couple of liters of oxygen."

I rushed down the hall. In the almost 45 minutes that had elapsed, the mother and the older brother were gone. The 4-year-old was resting quietly, his respirations easy and relaxed, eyes closed. I took the vital signs. While slipping on the nasal cannula, I noticed his father, a nurse anesthetist, linger briefly in the doorway. He nodded to my quiet "Hi there" and disappeared.

The calm surgeon’s voice on the phone gave me additional orders and said he would be right over. I rapidly implemented the orders, placed a flow sheet at the bedside, and recorded vital signs regularly — all of which remained remarkably within normal limits for his age and size. The cardiac surgeon arrived, examined the patient, the flow sheet, and the chart.

The next morning, the shift supervisor called me into her office. "You did an excellent job of charting, but some of the information is more properly recorded on an incident report," she said.

Other nurses already had rewritten their portions; the form awaited my edited entry. She mentioned the surgeon visited her office the day before and demanded she hand over my nursing license. Instead she reached into her purse in her desk and handed him her own, claiming responsibility for sending me into that troubled environment because she knew I would not refuse.

Although most medications are lethal at 10 times the proper dose, perhaps the high levels of catecholamines, the adrenaline of hysteria, and panic over unrelieved pain, may have been an effective antidote and kept the vital signs from taking a nosedive.

Most frequent types of errors

Even so, I was overcome with guilt. Where was I when my nursing instructor lectured on the principle of adjusted dose related to size and weight of the patient? If I had taken time to log out each injection as I gave it, I would have discovered the error sooner.

When the steps are altered, the risk of error increases. I did not appease my guilt by blaming the noise and chaos of the environment. I learned a lesson I would never forget. As chaos increases, so must diligent carefulness!

In l999, a report by the Institute of Medicine focused national attention on errors in hospitals. Since that time, increasing numbers of television documentaries have heightened public concern about medical and nursing treatment.1

In 2000, another important report on medication errors was released by the United States Pharmacopeia (USP), a private, not-for-profit organization that works to assure the strength, quality, purity, and adequate labeling of therapeutic products.

The report on 6,224 medication errors from 56 community, government, and teaching health care facilities nationwide spanned the calendar year l999.

Those who are interested in a more extensive summary of these data than this article permits can find a summary of the data on the USP’s web site at www.usp.org/med-marx. A more complete version is available for purchase from the USP and can be ordered on the web.

The three most frequently reported medication errors in the USP study were:

  1. omission;
  2. improper dose/quantity;
  3. unauthorized drug.

Omission errors accounted for 1,689 (27%) errors, while improper dose/quantity accounted for 1,313 (21%). Unauthorized drugs accounted for 751 (12%). Other causes included wrong time, prescribing error, extra dose, wrong patient, wrong drug preparation, wrong dosage form, wrong administration technique, and wrong route.

However, when all medication errors are considered, any type of medication may result in an administration error and any medication error can subject the patient to harm.

Performance and failure to follow procedures or protocol were the two main causes of medication errors in the USP study. Factors cited as contributing to performance errors were distractions and workload increases.

Factors cited as contributing to failure to follow procedure were distractions and staff inexperience.

Distraction was by far the factor most frequently noted in relation to the causes of error. Case managers need to be aware of these factors and strategies to prevent medication errors from occurring.

Reference

1. Kohn L, Corrigan J, Donaldson M. (Eds.) To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.

Recommended reading

1. Bindler R, Bayne T. Medication calculation ability of registered nurses. Journal of Nursing Scholarship 1991; 23(4): 221-224.

2. Brown O. Effects of a stress management program on nurse absenteeism, medication errors, and anxiety. (Doctoral dissertation, University of New Mexico.) Dissertation Abstracts International 1990.

3. National Coordinating Council. National council focuses on coordinating error reduction efforts. USP Quality Review 1997; Jan:57.

4. Potter P, Perry A. Fundamentals of Nursing. St. Louis: Mosby; 2001.

5. United States Pharmacopeia. Summary of the 1999 Information Submitted to MedMARX. Rockville, MD: U.S. Pharmacopeia; 2000.